benner_chemo_sideeffects
Can't find it?
Hand Foot Syndrome

Some chemotherapy medications can cause hand-foot syndrome, also known as palmar-plantar erythrodysesthesia. It happens because chemotherapy medications have a tendency to concentrate in the palms of the hands and soles of the feet. Ask your doctor if hand-foot syndrome is a side effect you're likely to experience.

You may notice redness, tenderness and possibly peeling of the palms and soles. They can tingle, become numb, or they can dry and peel. Hand-foot syndrome can be uncomfortable and can interfere with your ability to carry out normal activities.
 

How to prevent hand-foot syndrome
  • Apply a moisturizer to hands and feet liberally and often, especially in all creases.
  • Avoid exposure of hands and feet to heat such as hot water. Bathe or shower in warm water. Soak hands and/or feet in basins of cold water 3 – 4 times per day if possible.
  • Avoid activities that cause rubbing of skin surfaces or even slight pressure on hands, such as vigorous washing, gripping tools or appliances, typing, playing musical instruments, or driving.
  • Do not apply tight dressings or adhesive tape, such as bandages, to skin.
  • Sit or lie on padded surfaces. Raise legs whenever possible with cushions.
  • Place a pillow between knees or wear pyjamas, if rubbing of legs occur during sleep.
  • Avoid any unnecessary walking, jogging, or vigorous exercise.
  • Wear loose fitting clothes and loose fitting shoes with cushioned soles.
  • Tell your healthcare team if you notice that your palms of your hands or soles of your feet become red or tender.

Chemotherapy treatments may need to be interrupted or the dose adjusted to prevent worsening of hand-foot syndrome.


What you can do

If you get hand-foot syndrome, there are things you can do to relieve the symptoms, such as:

  • Keep hands and feet cool. Placing the palms or bottoms of your feet on an ice pack or a bag of frozen peas when possible may be very comforting. Alternate on and off for 15 – 20 minutes at a time.
  • Apply lotions. Avoid vigorous rubbing to palms and soles when applying moisturizers. If blistering and ulceration develop, use only gentle emollient moisturizers on your hands and feet, as directed by your physician.
Southlake Regional Health Centre
596 Davis Drive, Newmarket, Ontario   L3Y 2P9
Tel: 905-895-4521   |   TTY: 905-952-3062
Copyright © 2012 Southlake Regional Health Centre
rss